Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 29, NWS Greenville-Spartanburg, SC

March 5, 1997Stephens County, Georgia

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Mar 5, 1997, 6:53 PM EST for Stephens County, Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 5, 1997, 6:53 PM EST (23:53 UTC)
Expired
Mar 5, 1997, 7:30 PM EST
In force
37 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Stephens County, GA

The radar

The Greer radar (KGSP), 105 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 5, 4:00 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 1997-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 1997-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

573 
WUUS1 KGSP 052355 RRA
SVRGSP
GAC257-060030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
653 PM EST WED MAR 5 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  730 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST GEORGIA
 
   ...STEPHENS COUNTY
 
AT 653 PM WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM LIKELY
PRODUCING DAMAGING WIND ABOUT TO ENTER WESTERN STEPHENS COUNTY. THE
STORM IS MOVING EAST AT 50 MPH AND WILL PASS THROUGH TOCCOA BY 715 PM.
 
ALTHOUGH NO TORNADOES HAVE BEEN DETECTED WITH THIS STORM...A
TORNADO WATCH REMAINS IN EFFECT. TORNADOES CAN DEVELOP WITHOUT
WARNING FROM A SEVERE THUNDERSTORM.
 
MOYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 1:51 PM EST, 5 hours 2 minutes earlier.

Area forecast discussion, Mar 5, 1:51 PM EST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
150 PM EST WED MAR 5 1997

.RAH...ALL FOR IDEAS EXPRESSED IN ADM...
.ALL...FCST TRENDS LOOK GOOD...

COLD FRONT IN MISISSIPPI VALLEY WILL MOVE ACROSS CWA OVERNIGHT.
GOOD LOW LEVEL JET WITH STRONG MOIST COVG BENEATH STRONG UPR DIVG
ALONG WITH MDT INSTBLTY WILL MAKE FOR SOME STRONG/SVR STORMS THIS
EVENING.  BY 06Z MOST OF LIFT AND GOOD DYNAMICS EAST OF THIS CWA
WITH GOOD CAA H9-H7 ON STRONG NW WINDS.

LIKE RAH`S IDEA OF WND ADV EAST OF NC MTNS AND WND WARN IN MTNS.
PRESSURE GRADIENT LOOKS LIKE IT WILL REMAIN QUITE STRONG INTO
THURSDY MORNING.

NC MTNS MAY CONTINUE TO SEE SOME SC INTO THURS AM OTHERWISE SEE MOST
AREAS CLEARING TOWARDS MORNING OR ERLY MORNING THURS WITH STRONG
DOWNSLOPE.  MAINLY A TEMP AND WIND FCST AFTR THIS AS UPR FLOW BECOMES
RELATIVELY ZONAL.

CAE...WILL DEFINATELY MEET LK WND ADV TNT BUT ARE ONLY MARGINAL
      THIS AND FFC AREA FOR REGULAR WIND ADV.

GSP 49/62/31/60 7/1/0/0
CLT 52/64/35/60 7/1/0/0
AVL 43/52/28/57 8/2/0/0

NEAL

In the hours before

Local storm report, Mar 5, 4:35 PM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
435 PM EST WED MAR 05 1997

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

432 PM     GRANDFATHER MOUNTAIN      NC   .75 INCH HAIL
03/05/97   AVERY                          AMATEUR RADIO OPERATOR
                                          REPORTS HAIL TO DIME SIZE
                                          COVERING THE GROUND.

TPJ
Local storm report, Mar 5, 4:36 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
435 PM EST WED MAR 05 1997

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

432 PM     GRANDFATHER MOUNTAIN      NC   .75 INCH HAIL
03/05/97   AVERY                          AMATEUR RADIO OPERATOR
                                          REPORTS HAIL TO DIME SIZE
                                          COVERING THE GROUND.

TPJ
Local storm report, Mar 5, 5:05 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
505 PM EST WED MAR 05 1997

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

425 PM     BANNER ELK                NC   WIND DAMAGE
03/05/97   AVERY                          NUMEROUS TREES DOWN AROUND
                                          BANNER ELK.
                                          HAIL WAS DEEP ENOUGH TO
                                          REQUIRE DOT TO PLOW ROADS.

TPJ
Local storm report, Mar 5, 5:10 PM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
510 PM EST WED MAR 05 1997

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

455 PM     10 N LENOIR               NC   WIND DAMAGE
03/05/97   CALDWELL                       POWER LINES BLOWN
                                          DOWN...NORTHERN PART OF
                                          COUNTY.  REPORT RELAYED
                                          THROUGH CALDWELL COUNTY
                                          911.

TPJ
Local storm report, Mar 5, 5:11 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
510 PM EST WED MAR 05 1997

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

455 PM     10 N LENOIR               NC   WIND DAMAGE
03/05/97   CALDWELL                       POWER LINES BLOWN
                                          DOWN...NORTHERN PART OF
                                          COUNTY.  REPORT RELJAYED
                                          THROUGH CALDWELL COUNTY
                                          911.

TPJ
Special weather statement, Mar 5, 6:50 PM EST, 3 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059-
062>072-082-060500-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
650 PM EST WED MAR 5 1997

...TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM FOR EXTREME NORTHEAST
   GEORGIA...UPSTATE SOUTH CAROLINA...AND THE MOUNTAINS/FOOTHILLS AND
   MOST OF THE PIEDMONT OF WESTERN NORTH CAROLINA...
...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT FOR THE
   NORTHERN AND SOUTHERN PIEDMONT OF WESTERN NORTH CAROLINA...
...HIGH WIND WARNING TONIGHT FOR THE MOUNTAINS OF WESTERN NORTH
   CAROLINA...
...WIND ADVISORY TONIGHT FOR THE FOOTHILLS AND PIEDMONT OF WESTERN
   NORTH CAROLINA...

A LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING EASTWARD ACROSS THE
WESTERN CAROLINAS WILL PRODUCE DAMAGING WINDS...LARGE HAIL...AND
POSSIBLY TORNADOES. REPORTS OF DOWNED TREES AND LARGE HAIL HAVE ALREADY
BEEN RECEIVED FROM WESTERN NORTH CAROLINA AND NORTHERN GEORGIA.

PEOPLE ACROSS THE WESTERN CAROLINAS AND EXTREME NORTHEAST GEORGIA
SHOULD BE PREPARED FOR THIS SEVERE WEATHER. SEEK SAFE SHELTER IF
THREATENING WEATHER IS OBSERVED OR A WARNING IS ISSUED.

FOLLOWING THE LINE OF THUNDERSTORMS...A STRONG COLD FRONT WILL MOVE
ACROSS THE REGION AROUND MIDNIGHT PRODUCING WIND GUSTS TO NEAR 60 MPH
ACROSS THE MOUNTAINS OF WESTERN NORTH CAROLINA AND WIND GUSTS FROM 40
TO 50 MPH ACROSS THE FOOTHILLS AND PIEDMONT. THESE WIND GUSTS CAN DOWN
TREES...POWER LINES...AND DAMAGE BUILDINGS.

PEOPLE ACROSS THE MOUNTAINS AND FOOTHILLS OF WESTERN NORTH CAROLINA
SHOULD BE PREPARED FOR THESE HIGH WIND GUSTS.

ROBBINS/GSP
END

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 6:39 PM ESTSevere Thunderstorm WarningGSPHabersham36 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.